Maryland, 2009

Tornado in Maryland, July 24, 2009

July 24, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced a tornado across portions of Dorchester county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced a tornado across portions of Dorchester county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 12:24 AM EST, 6 minutes earlier.

Area forecast discussion, Jul 24, 12:24 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 AM EDT FRI JUL 24 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH THROUGH THE REGION OVERNIGHT...AND WILL
MOVE OFF THE COAST ON FRIDAY. WEAK HIGH PRESSURE WILL BUILD IN FROM
THE SOUTH FOR THE WEEKEND...BEFORE ANOTHER COLD FRONT APPROACHES THE
REGION ON SUNDAY. THE FRONT IS EXPECTED TO STALL ALONG THE COAST
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHWRS/TSTMS HAVE WEAKENED IN STRENGTH AND COVERAGE OVER THE PAST
1-2 HRS AND EXPECT THIS TREND TO CONTINUE OVERNIGHT. WILL STILL
CARRY CHC POPS FOR PORTIONS OF THE AREA WITH ONGOING STORMS AND
ISO ELSEWHERE. OVER FAR SE VA AND NE NC WILL BUMP POPS UP TO 30%
AFTER MIDNIGHT AS INSTABILITY REMAINS A LITTLE HIGHER AND SOME
ADDITIONAL LIFT WITH THE FRONT MOVES IN.

LOWS TONIGHT WILL RANGE FROM THE LWR 70S SE TO THE MID 60S OVER
THE WEST (WHERE DEW PTS LOWER A BIT TWDS MORNING). DEPENDING UPON
AMT OF CLEARING AND MIXING OVERNIGHT...FOG CERTAINLY A POSSIBILITY
WITH BEST CHANCES ALONG/WEST OF I-95.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
ON FRI...HAVE RETAINED A LOW CHC FOR SHRA/TSRA ERLY IN THE MRNG ALONG
THE ERN 1/3 OF THE CWA AS SOME LOW LVL MSTR CONV IS INDICATED BY
ALL THE MODELS...WITH SOMEWHAT DRIER AIR PUSHING IN FROM THE WEST
BY MID MRNG. GENERALLY FRI LOOKS TO BE A DRIER DAY THAN TODAY...AS
MODEST WESTERLY FLOW (10-15 KT IN BNDRY LAYER) TAKES OVER. NAM/GFS
DIFFER IN THEIR FCST OF 500MB HGTS AND THE SUBSEQUENT TRACK OF THE
UPR LOW. IF THE NAM WERE TO VERIFY...THERE COULD BE A DECENT SVR
THREAT ACRS THE NRN NECK AND ERN SHORE WITH PRETTY STEEP LAPSE
RATES AND DEEP LYR SHEAR > 40 KTS. THE GFS IS FARTHER NORTH AND
WOULD SUGGEST TOO MUCH DRY AIR TAKES OVER AND ONLY VERY ISO TSTM
ACTIVITY WILL BE ABLE TO DEVELOP. FOLLOWING A BLEND AT THIS TIME
KEEPING POPS IN CHC (30-40%) RANGE OVER ERN SHORE/NRN NECK AND IN
NC/FAR SE VA AND ONLY ISO (20%) ELSEWHERE. WITH A BIT MORE IN THE
WAY OF SUNSHINE THAN TODAY...AND SOME WESTERLY FLOW SHOULD SEE
HIGH TEMPS A FEW DEGREES WARMER...AROUND 90 INLAND VA/NC AND
MID/UPR 80S ALONG THE COAST.

SAT...GFS/NAM/ECMWF PROG WEAK UPR RIDGING ACRS THE MID ATLC/SE
STATES. THERE IS SOME INCREASE IN MSTR FROM THE S IN THE LWR LVLS
BUT WITH A LACK OF A TRIGGER WILL KEEP POPS LOWER (ONLY 20% OVER
THE LATE AFTN/ERLY EVENING). UNDERCUT MAV GDNC BY A FEW DEGREES AS
IT HAS BEEN TOO HOT ALL SUMMER..BUT DO ANTICIPATE A WARM DAY WITH
HIGHS INTO THE LWR 90S OVER MUCH OF INTERIOR VA/NC AND UPR 80S TO
AROUND 90 ALONG THE IMMEDIATE COAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LONG TERM PERIOD CHARACTERIZED BY INCREASING INFLUENCE OF
STRENGTHENING BERMUDA HIGH TO THE SE. A BLEND OF HPC GUIDANCE AND
THE 00Z/ECMWF WAS THE BASE FOR THIS PACKAGE.

BETTER RAIN CHCS RETURN BY LATER SUNDAY..AS S/W OVER THE OH VLY
ROTATES AROUND BASE OF UPR LOW OVER SERN ONTARIO. ITLL APPROACH THE
REGION SUNDAY...PUSHING A FRONT TOWARDS THE REGION THROUGH THE DAY
SUNDAY. POPS HV BEEN ADJUSTED A BIT TO BE CONCENTRATED IN THE LTR
AFTN/EVENING SUNDAY...AND MAY HAVE TO PUSH A BIT FARTHER IF NEW
INCOMING 12Z/ECMWF VERIFIES. FRONT WL LKLY WASH OUT OVER OUR AREA BY
MONDAY...GIVEN STRENGTHENING BERMUDA HIGH TO THE SE. MODELS IN
GENERALLY GOOD AGREEMENT IN PERSISTING THIS FEATURE THROUGH THE
FORECAST PERIOD. THE RESULT WL BRING DEEP LYR SW FLOW ALOFT AND
ALLOW FOR MORE TYPICAL SUMMER WX THAN WHAT HAS OCCURRED THUS FAR
OVER THE REGION. TO THE WEST...A WEAK AMPLITUDE LONG WAVE TROUGH
WILL BE CENTERED OVER THE NORTHERN PLAINS AND UPPER MIDWEST....WITH
A SERIES OF SHORTWAVES SKIRTING OUR AREA FROM THE W AND SW FOR ERY
TO MID WEEK. ANOTHER FRONT LOOKS TO APPROACH THE REGION FOR THE
MID TO LATE WEEK PERIOD...AND ALSO APPEARS TO WASH OUT AS IT RUNS
INTO THE STRONG SE RIDGE.

EXPECT POPS TO RUN SLIGHTLY ABOVE CLIMO AT AROUND 40 PERCENT DURING
THE AFTN/EVENING AND 20 TO 30 PERCENT OVERNIGHTS/ERY MORNING. BEST
CHANCE FOR MAINLY DIURNALLY DRIVEN TSTMS APPEAR TO BE MON AND THU IN
PROXIMITY TO THE FRONTAL SYSTEMS.

AS FOR TEMPS...HIGHS MAINLY UPR 80S TO LWR 90S...ALTHOUGH SLIGHTLY
COOLER MON/TUE (M/U 80S) WITH THE MORE CONCENTRATED CLOUD COVER DUE
TO FRONT STALLED ACRS SE. LOW TEMPS IN THE 60S TO LWR 70S.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SCT SHWRS/TSTRMS CONT TO DVLP AHEAD OF THE FRNT ERLY THIS AM MAINLY
ALONG THE CST. SO WILL KEEP VCSH AND CARRY CB AT ALL SITES XCPT RIC
WHERE FRNT WILL PUSH E OF THERE NXT HR OR SO. XCPTN WILL BE SBY WHERE
WILL CARRY A 1 HR TEMPO TSRA GROUP PER CRNT RADAR TRENDS ACROSS THE
LWR MD ERN SHORE. WILL ALSO CARRY G30 KT PER CRNT VELOCITY SIGNATURES.
AREAS OF FOG MAY BECOME AN ISSUE BY SR WITH LCL VSNYS FALLING TO ARND
2 SM. MAYBE LOWER AT SBY IF THEY GET RAINFALL NXT HR OR SO.

BNDRY PROGGED TO WASH OUT B4 GETTING TO THE COAST LTR TDY. THUS WILL
CONT TO CARRY CB AT ALL SITES DRNG PK HTNG HRS. OTW...VFR CNDTNS XPCTD
AFTR 12Z.

MAINLY VFR EXPCTD INTO EARLY NEXT WEEK. CHC FOR MAINLY AFTN SHRA/TS
MON AND TUE. PATCHY IFR POSSIBLE IN EARLY MORNING FOG MAINLY AT SBY.

&&

.MARINE...
S-SW FLOW NOW OBSERVED ACROSS MARINE AREA XCPT MD CSTL WTRS WHERE
VRBL WNDS XPCTD TO BECOME SW ONCE CONVECTION PASSES TO THE E. SEAS
HOVERING ARND 5 FT...SO WILL CONT SCA ACROSS CSTL WTRS FOR SEAS
INTO FRI. WILL RE-EVALUATE ENDG TIMES FOR 5 FT SEAS WITH 4 AM PACKAGE.

WNDS LOOK TO REMAIN BELOW SCA CRITERIA THROUGH THE WKEND...ALLOWING
FOR GOOD BOATING CONDITIONS. S-SE WINDS EXPECTED SAT-SUN...BEFORE
ANOTHER FRONT APPROACHES THE REGION TO THE WEST FOR LATER SUNDAY.
FRONT WILL LIKELY WEAKEN THEN STALL IN THE VCNTY OF THE COAST ERY
MON. EXPECT THE DAILY CYCLE OF SOMEWHAT HIGHER LATE AFTN/EVENG WINDS
TO CONTINUE...BUT GNLY REMAINING ARND 15 KT OR LESS ALL ZONES.

&&

.EQUIPMENT...
KAKQ RADAR BACK IN SERVICE

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ654-656-658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ650-
     652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LSA/MAM
AVIATION...MPR
MARINE...MPR
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 23, 4:24 PM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT THU JUL 23 2009

MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-240900-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
524 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-NCZ017-102-VAZ095-098>100-240900-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
524 PM EDT THU JUL 23 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-656-240900-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-240900-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ658-240900-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-240900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
524 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH WIND GUSTS UP TO 30 KT POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 23, 8:26 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
926 PM EDT THU JUL 23 2009

VAZ100-240230-
NORTHAMPTON VA-
926 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORMS APPROACHING NORTHAMPTON COUNTY VIRGINIA...

AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES EAST OF GWYNNS ISLAND TO NEW
POINT COMFORT...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  CAPE CHARLES AROUND 1000 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Jul 23, 9:36 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1036 PM EDT THU JUL 23 2009

MDZ021-240345-
DORCHESTER MD-
1036 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORM MOVING OVER THE NORTHERN CHESAPEAKE BAY...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF CAMBRIDGE...OR ABOUT 11 MILES
SOUTHEAST OF CHESAPEAKE BEACH...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HUDSON AT 1100 PM EDT...MADISON AT 1110 PM
EDT...WOOLFORD...AND...LLOYDS AT 1115 PM EDT...CHURCH CREEK AT 1120
PM EDT...CAMBRIDGE AT 1135 PM EDT...BUCKTOWN AT 1140 PM EDT.

WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

WAMSLEY
Special weather statement, Jul 23, 9:48 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 PM EDT THU JUL 23 2009

NCZ012>014-030-031-240400-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-
1048 PM EDT THU JUL 23 2009

...A CLUSTER OF THUNDERSTORMS MOVING OVER EASTERN NORTH CAROLINA...

AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES WEST OF GARYSBURG TO 16 MILES
SOUTHWEST OF AULANDER...OR FROM ROANOKE RAPIDS TO 15 MILES NORTHWEST
OF WILLIAMSTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR   RICH SQUARE AROUND 1055 PM EDT...
  GARYSBURG AROUND 1105 PM EDT...
  AULANDER AROUND 1120 PM EDT...
  WINDSOR AROUND 1130 PM EDT...
  AHOSKIE AROUND 1140 PM EDT...
  MURFREESBORO AROUND 1155 PM EDT...

WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Jul 23, 10:38 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1138 PM EDT THU JUL 23 2009

VAZ066-067-079-080-240445-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-
1138 PM EDT THU JUL 23 2009

...A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL MOVING TO THE EAST...

AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KENBRIDGE...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MURDOCKS AT 1145 PM EDT...IRBY AT
1150 PM EDT...FORKLAND...AND...BARROWS STORE AT 1205 AM EDT...FORT
PICKETT AT 1210 AM EDT...ORDSBURG AT 1230 AM EDT...DARVILLS AT 1235
AM EDT.

WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Jul 23, 11:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1225 AM EDT FRI JUL 24 2009

MDZ021-240530-
DORCHESTER MD-
1225 AM EDT FRI JUL 24 2009

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MOVING SOUTHEAST...

AT 1224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES WEST OF CAMBRIDGE TO 31
MILES SOUTHWEST OF CAMBRIDGE...OR FROM 12 MILES SOUTHEAST OF
CHESAPEAKE BEACH TO LEXINGTON PARK...MOVING SOUTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  HUDSON AROUND 1230 AM EDT...
  TAYLORS ISLAND AROUND 1235 AM EDT...
  MADISON AROUND 1245 AM EDT...
  WOOLFORD AROUND 1250 AM EDT...
  CHURCH CREEK AROUND 1255 AM EDT...
  HOOPERSVILLE AROUND 105 AM EDT...

WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Jul 24, 12:29 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 AM EDT FRI JUL 24 2009

MDZ021>023-240645-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
129 AM EDT FRI JUL 24 2009

...STRONG THUNDERSTORM MOVING EASTWARD OVER THE EASTERN SHORE...

AT 129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF PRINCESS ANNE...OR ABOUT 18
MILES SOUTH OF CAMBRIDGE...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ELLIOTT AT 140 AM EDT...NANTICOKE AT 200
AM EDT...BIVALVE AT 205 AM EDT...TYASKIN AT 210 AM EDT...WETIPQUIN AT
215 AM EDT...MOUNT VERNON AT 220 AM EDT.

WIND GUSTS TO 40 MPH...LOCALLY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY

The radar

The Dover AFB radar (KDOX), 75 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dorchester

When
July 24, 12:30 AM EST to 12:32 AM EST
Where
Dorchester County, 0.69 mi N of Elliott to 0.77 mi NNE of Elliott
Rating
EF0
Path length
0.26 mi
Path width
25 yd
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.310, -76.000

An apparent waterspout moved on shore. The tornado then overturned a 24 foot travel trailer 3 times at the extreme west end of Elliott Island. There was also some damage to trees and other vegetation. Winds were estimated at the high end of an EF0.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyThe tornado archive for Maryland, 2009Warnings in Maryland, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191119.